Alert archive / Iowa / Snow Squall Warnings in 2024
Snow Squall Warning 2, NWS Des Moines, IA
NWS Des Moines, IA issued this snow squall warning at Jan 10, 2024, 9:00 PM CST for 9 counties in Iowa. It was in force for 60 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Jan 10, 2024, 9:00 PM CST (03:00 UTC)
- Expired
- Jan 10, 2024, 10:00 PM CST
- In force
- 60 min
- Issued by
- NWS Des Moines, IA
- Area
- Storm-based polygon
Counties Jasper County, IA, Madison County, IA, Marion County, IA, Marshall County, IA, Polk County, IA, Poweshiek County, IA, Story County, IA, Tama County, IA, Warren County, IA
The radar
The Des Moines radar (KDMX), 62 km from the middle of the area, began a volume at 03:00 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The nearest sounding before it
Davenport, (KDVN), launched 00:00Z, 3.0 hours before the alert went out and 207 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 1285 m above ground
- 0-6 km bulk shear
- 63 kt
- 0-1 km storm-relative helicity
- 318 m²/s²
- 0-3 km storm-relative helicity
- 329 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
715
WWUS53 KDMX 110300
SQWDMX
BULLETIN - IMMEDIATE BROADCAST REQUESTED
Snow Squall Warning
National Weather Service Des Moines IA
900 PM CST Wed Jan 10 2024
IAC099-121-125-127-153-157-169-171-181-110400-
/O.NEW.KDMX.SQ.W.0002.240111T0300Z-240111T0400Z/
Poweshiek IA-Polk IA-Story IA-Marshall IA-Madison IA-Marion IA-
Tama IA-Jasper IA-Warren IA-
900 PM CST Wed Jan 10 2024
The National Weather Service in Des Moines has issued a
* Snow Squall Warning for...
Northwestern Poweshiek County in central Iowa...
Eastern Polk County in central Iowa...
Southeastern Story County in central Iowa...
Marshall County in central Iowa...
Eastern Madison County in south central Iowa...
Northwestern Marion County in south central Iowa...
Northwestern Tama County in central Iowa...
Jasper County in central Iowa...
Warren County in south central Iowa...
* Until 1000 PM CST.
* At 859 PM CST, a dangerous snow squall was located along a line
extending from Marshalltown Municipal Airport to near Lake Ahquabi
State Park, moving east at 20 mph.
HAZARD...Intense bursts of heavy snow. Gusty winds leading to
blowing snow and rapidly falling visibility. Wind gusts
up to 20 mph.
SOURCE...Radar and trained spotter.
IMPACT...Travel will become difficult and potentially dangerous
within minutes.
This includes the following highways...
Interstate 35 between mile markers 47 and 53.
Interstate 80 between mile markers 140 and 179.
Interstate 235 near mile marker 11.
Locations impacted include...
Des Moines, Marshalltown, Newton, Indianola, Altoona, Grinnell,
Norwalk, Pleasant Hill, Knoxville, Toledo, Carlisle, Bondurant, Tama,
Mitchellville, Colfax, Monroe, Traer, Pleasantville, Prairie City,
and State Center.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Slow Down! Rapid changes in visibility and road conditions are
expected with this dangerous snow squall. Be alert for sudden
whiteout conditions.
Reduce speed and turn on headlights! During snow squalls, the
visibility may suddenly drop to near zero in whiteout conditions.
&&
LAT...LON 4220 9238 4118 9316 4121 9385 4220 9315
TIME...MOT...LOC 0259Z 278DEG 19KT 4210 9295 4130 9365
SNOW SQUALL...OBSERVED
$$
HagenhoffWhat forecasters said that day
The local office's own words before this snow squall warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Des Moines, IA wrote its last area forecast discussion before this snow squall warning went out at Jan 10, 5:55 PM CST, 3 hours 5 minutes earlier.
Area forecast discussion, Jan 10, 5:55 PM CST, 3 hours 5 minutes before
Area Forecast Discussion National Weather Service Des Moines IA 555 PM CST Wed Jan 10 2024 ...Updated for the 00z Aviation Discussion... .DISCUSSION.../Tonight through Wednesday/ Issued at 252 PM CST Wed Jan 10 2024 Key Messages: - Quick hitting system late this afternoon and evening may produce a quick inch or more of snow central and east. - High impact winter storm likely to impact Iowa Thursday night through Friday night with potential for significant snow and blowing snow. - Arctic cold arrives Friday night and through much of next week. Wind chill headlines will likely be needed at times. The weather systems continue to line up for the region. A compact yet potent short wave as been swirling east across Nebraska today and is currently over far eastern Nebraska. This system has been battling the lack of moisture and therefore has not produced much snow and reduced visibilities yet. However, continue to monitor some moisture lifting back north from the Gulf that should link up with this system and lead to an increase in areal snow coverage. In addition, ample forcing is available for a brief period with one inch per hour rates especially east of Interstate 35 and south of Highway 3. Total amounts should generally be 2 inches or less, again highest amounts east. While the amounts are generally light, travel impacts are possible considering some roadways remain partial snow and ice covered already and the snow rates could quickly cover roads further once again. An SPS is out through this evening for parts of central and east central Iowa. The big system in the forecast is still on track to impact the region by late Thursday afternoon and through Friday night. This system is trending further to the northwest that the forecast from 24 hrs ago as the upper level system closes off earlier and leads to this system. Highlights (or low lights, pending your perspective) of this system include as strong low level moisture transport northward from the Gulf. This system will have a strong push of theta-e advection followed by the development of a TROWAL feature as warm air and moisture wrap around the system. The TROWAL may result in an enhanced region of banded heavy snowfall. Convective properties are possible with this system and there is a better signal for slantwise convective potential into central Iowa along with general elevated convection possibly reaching the far southeast. Finally, snow crystal morphology is trending dendritic with along with the dendritic growth zone region deepening as colder air arrives therefore, snow to liquid rations will be near to above climatology. All in all, pending the exact track of this storm, another system with warning criteria potential snowfall, with an a greater than 50% chance of heavy banded snow along the TROWAL should it set up over Iowa as progged. The Arctic cold will begin to filter into Iowa during this evening with increasing cold advection. This coupled with a strong pressure gradient and mixed layer winds will lead to the potential for wind gusts of 40 to 50 mph mainly later Friday and Friday night. Given the current snow cover in place and storage areas already partially full, blowing snow will be a greater impact than this past event. Worst case scenario, this could turn into a Blizzard. For now will highlight significant snow and blowing snow possible. Will be issuing a Winter Storm Watch for Thursday night through Friday evening for the entire area. Will continue to provide higher resolution of timing and location as confidence increases. Finally the Arctic air will follow in what will be a prolonged cold spell that may feature several days with temperatures below zero for highs (Sunday and Monday) and periods with wind chill advisories and warnings. A Wind Chill advisory may be needed as soon as Friday night over the west and a warning may be needed area wide for Saturday night into Monday. This Arctic cold will be coming in waves with potential for slightly improved conditions Tuesday then another wave arriving around Wednesday. There will be a few periods with light snow as well. && .AVIATION.../For the 00Z TAFS through 00Z Thursday evening/ Issued at 546 PM CST Wed Jan 10 2024 MVFR/IFR cigs for northern terminals within the next six hours along with snow showers with localized categorical vsby reductions. Cigs will recover to VFR in the morning hours. Onset arrival of snow will be near the end of the TAF period. && .DMX WATCHES/WARNINGS/ADVISORIES... Winter Storm Watch from Thursday evening through Friday evening for IAZ004>007-015>017-023>028-033>039-044>050-057>062-070>075- 081>086-092>097. && DISCUSSION...Donavon AVIATION...Jimenez
Hazardous weather outlook, Jan 10, 3:25 PM CST, 5 hours 35 minutes before
Hazardous Weather Outlook National Weather Service Des Moines IA 325 PM CST Wed Jan 10 2024 IAZ004>007-015>017-023>028-033>039-044>050-057>062-070>075- 081>086-092>097-112130- Emmet-Kossuth-Winnebago-Worth-Palo Alto-Hancock-Cerro Gordo- Pocahontas-Humboldt-Wright-Franklin-Butler-Bremer-Sac-Calhoun- Webster-Hamilton-Hardin-Grundy-Black Hawk-Crawford-Carroll-Greene- Boone-Story-Marshall-Tama-Audubon-Guthrie-Dallas-Polk-Jasper- Poweshiek-Cass-Adair-Madison-Warren-Marion-Mahaska-Adams-Union- Clarke-Lucas-Monroe-Wapello-Taylor-Ringgold-Decatur-Wayne- Appanoose-Davis- 325 PM CST Wed Jan 10 2024 This Hazardous Weather Outlook is for portions of central Iowa. .DAY ONE...This afternoon and tonight Light snowfall moving the region this afternoon ending in the east late tonight. Accumulations of around 0.5" to around 2.0" are expected with this event, the highest amounts through east central Iowa. .DAYS TWO THROUGH SEVEN...Thursday through Tuesday A winter storm watch is in effect for the area. Please refer to the National Weather Service website at weather.gov/desmoines for further details. Significantly colder temperatures will move into the region late this week with single digit high temperatures and wind chills into the 25 to 40 below zero range by this weekend. .SPOTTER INFORMATION STATEMENT... Spotter activation will not be needed. However, snowfall amounts are always appreciated.
The office that day
Everything else NWS Des Moines, IA issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jan 10, 8:23 PM CST | Snow Squall Warning | DMX | Adair, Clarke, Dallas, Jasper, Madison, Marion and 4 more | 37 min |
| Jan 11, 3:28 AM CST | Winter Storm Warning | DMX | Adair, Adams, Appanoose, Audubon, Black Hawk, Boone and 45 more | 31 hr |
| Jan 11, 3:03 PM CST | Blizzard Warning | DMX | Adair, Adams, Appanoose, Audubon, Black Hawk, Boone and 45 more | 57 hr |
| Jan 11, 3:03 PM CST | Wind Chill Watch | DMX | Adair, Adams, Appanoose, Audubon, Black Hawk, Boone and 45 more | 24 hr |
Nearby
Snow Squall Warnings in Iowa, 2024Every snow squall warning in 2024
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.